The nursery nurse is putting erythromycin ointment in the newborn’s eyes to prevent infection. She places it in the following area of the eye:
under the eyelid
on the cornea.
in the lower conjunctival sac
by the optic disc.
The physician orders penicillin for a patient with streptococcal pharyngitis. The nurse administers the drug as ordered, and the patient has an allergic reaction. The nurse checks the medication order sheet and finds that the patient is allergic to penicillin. Legal responsibility for the error is:
only the nurse’s—she should have checked the allergies before administering the medication.
only the physician’s—she gave the order, the nurse is obligated to follow it.
only the pharmacist’s—he should alert the floor to possible allergic reactions.
the pharmacist, physician, and nurse are all liable for the mistake
James Perez, a nurse on a geriatric floor, is administering a dose of digoxin to one of his patients. The woman asks why she takes a different pill than her niece, who also has heart trouble. James replies that as people get older, liver and kidney function decline, and if the dose is as high as her niece’s, the drug will tend to:
have a shorter half-life.
have decreased distribution.
have increased absorption.
The nurse is administering Augmentin to her patient with a sinus infection. Which is the best way for her to insure that she is giving it to the right patient?
Call the patient by name
Read the name of the patient on the patient’s door
Check the patient’s wristband
Check the patient’s room number on the unit census list
The most important instructions a nurse can give a patient regarding the use of the antibiotic Ampicillin prescribed for her are to
call the physician if she has any breathing difficulties.
take it with meals so it doesn’t cause an upset stomach.
take all of the medication prescribed even if the symptoms stop sooner.
not share the pills with anyone else.
Mr. Jessie Ray, a newly admitted patient, has a seizure disorder which is being treated with medication. Which of the following drugs would the nurse question if ordered for him?
Phenobarbitol, 150 mg hs
Amitriptylene (Elavil), 10 mg QID.
Valproic acid (Depakote), 150 mg BID
Phenytoin (Dilantin), 100 mg TID
Mrs. Jane Gately has been dealing with uterine cancer for several months. Pain management is the primary focus of her current admission to your oncology unit. Her vital signs on admission are BP 110/64, pulse 78, respirations 18, and temperature 99.2 F. Morphine sulfate 6mg IV, q 4 hours, prn has been ordered. During your assessment after lunch, your findings are: BP 92/60, pulse 66, respirations 10, and temperature 98.8. Mrs. Gately is crying and tells you she is still experiencing severe pain. Your action should be to
give her the next ordered dose of MS.
give her a back rub, put on some light music, and dim the lights in the room.
report your findings to the RN, requesting an alternate medication order
be obtained from the physician.
call her daughter to come and sit with her.
When counseling a patient who is starting to take MAO (monoamine oxidase) inhibitors such as Nardil for depression, it is essential that they be warned not to eat foods containing tyramine, such as:
Roquefort, cheddar, or Camembert cheese.
grape juice, orange juice, or raisins.
onions, garlic, or scallions.
ground beef, turkey, or pork.
The physician orders an intramuscular injection of Demerol for the postoperativepatient’s pain. When preparing to draw up the medication, the nurse is careful to remove the correct vial from the narcotics cabinet. It is labeled
The nurse is administering an antibiotic to her pediatric patient. She checks the patient’s armband and verifies the correct medication by checking the physician’s order, medication kardex, and vial. Which of the following is not considered one of the five “rights” of drug administration?
A nurse is preparing the client’s morning NPH insulin dose and notices a clumpy precipitate inside the insulin vial. The nurse should:
draw up and administer the dose
shake the vial in an attempt to disperse the clumps
draw the dose from a new vial
warm the bottle under running water to dissolve the clump
A client with histoplasmosis has an order for ketoconazole (Nizoral). The nurse teaches the client to do which of the following while taking this medication?
take the medication on an empty stomach
b. take the medication with an antacid
c. avoid exposure to sunlight
d. limit alcohol to 2 ounces per day
A nurse has taught a client taking a xanthine bronchodilator about beverages to avoid. The nurse determines that the client understands the information if the client chooses which of the following beverages from the dietary menu?
A client is taking famotidine (Pepcid) asks the home care nurse what would be the best medication to take for a headache. The nurse tells the client that it would be best to take:
aspirin (acetylsalicylic acid, ASA)
b. ibuprofen (Motrin)
c. acetaminophen (Tylenol)
d. naproxen (Naprosyn)
A nurse is planning dietary counseling for the client taking triamterene (Dyrenium). The nurse plans to include which of the following in a list of foods that are acceptable?
d. pears canned in water
A client with advanced cirrhosis of the liver is not tolerating protein well, as eveidenced by abnormal laboratory values. The nurse anticipates that which of the following medications will be prescribed for the client?
ethacrynic acid (Edecrin)
folic acid (Folvite)
thiamine (Vitamin B1)
A female client tells the clinic nurse that her skin is very dry and irritated. Which product would the nurse suggest that the client apply to the dry skin?
acetic acid solution
A nurse is providing instructions to a client regarding quinapril hydrochloride (Accupril). The nurse tells the client:
to take the medication with food only
to rise slowly from a lying to a sitting position
to discontinue the medication if nausea occurs
that a therapeutic effect will be noted immediately
Auranofin (Ridaura) is prescribed for a client with rheumatoid arthritis, and the nurse monitors the client for signs of an adverse effect related to the medication. Which of the following indicates an adverse effect?
A client has been taking benzonatate (Tessalon) as ordered. The nurse tells the client that this medication should do which of the following?
Pharmacology Questions Part 11. Walter, teenage patient is admitted to the hospital because of acetaminophen (Tylenol) overdose. Overdoses of acetaminophen can precipitate life-threatening abnormalities in which of the following organs? a. Lungs b. Liver c. Kidney d. Adrenal...
Pharmacology Questions Part 21. An infection in a central venous access device is not eliminated by giving antibiotics through the catheter. How would bacterial glycocalyx contribute to this? a. It protects the bacteria from antibiotic and immunologic destruction....
Pharmacology Questions Part 1 Answers and RationaleView Questions Answer B. Acetaminophen is extensively metabolized by pathways in the liver. Toxic doses of acetaminophen deplete hepatic glutathione, resulting in accumulation of the intermediate agent, quinine, which leads to hepatic necrosis. Prolonged use...
Pharmacology Questions Part 2 Answers and RationaleView Questions Answer C. Glycocalyx is a viscous polysaccharide or polypeptide slime that covers microbes. It enhances adherence to surfaces, resists phagocytic engulfment by the white blood cells, and prevents antibiotics from contacting the microbe....
9 Responses to "NCLEX: Pharmacology Practice Test"